New Mexico, 2019

Hail in New Mexico, June 4, 2019

June 4, 2019 · NWS ABQ · 6 events in 2 counties and zones

A stagnant upper level low pressure system over southern California continued to generate an extended pattern conducive to severe weather over eastern New Mexico on June 4, 2019. Abundant low level moisture in place over eastern New Mexico interacted with afternoon heating and strong instability to produce another round of scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A stagnant upper level low pressure system over southern California continued to generate an extended pattern conducive to severe weather over eastern New Mexico on June 4, 2019. Abundant low level moisture in place over eastern New Mexico interacted with afternoon heating and strong instability to produce another round of scattered showers and thunderstorms. Showers and thunderstorms developed during the early afternoon over the Rio Grande Valley and nearby central mountain chain before spreading east into the high plains of eastern New Mexico through the afternoon. The area around Lincoln and Chaves counties were hammered once again with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 4, 10:48 AM MST, 42 minutes earlier.

Area forecast discussion, Jun 4, 10:48 AM MST, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1148 AM MDT Tue Jun 4 2019

.AVIATION...
18Z TAF CYCLE
Slow moving upper-level closed low over far northwest Mexico will
result in another round of showers and thunderstorms are expected
this afternoon and evening, especially in central and eastern NM. The
highest confidence for potential impacts from strong to severe
storms is at KLVS for the late afternoon, then at KTCC/KROW during
the early evening. Kept targeted TEMPO groups to capture the best
threat window. Additionally, east to southeast winds are likely again
for KABQ and KSAF after 00z before diminishing later tonight. Upper
low moves overhead Wed for an early round of scattered to numerous
showers and storms, some of which will likely be strong to severe.

33

&&

.PREV DISCUSSION...258 AM MDT Tue Jun 4 2019...
.SYNOPSIS...
The threat of severe weather remains today across the southeastern
quarter of the state, with isolated strong to severe storms still
possible over central and northeastern New Mexico. A Pacific storm
system will slowly pass over New Mexico Wednesday, producing slow
moving showers and thunderstorms. Localized heavy rainfall with
minor flooding will be possible in some spots Wednesday afternoon as
a result. Daytime highs will be 10 to 15 degrees below normal.
Conditions dry out and warm up Thursday through the weekend with
showers and cooler temperatures lingering across the northeast
quarter of the state Thursday.

&&

.DISCUSSION...
Today...A 577dm H5 upper low continues to slowly progress into the
desert southwest with surface Gulf moisture advecting back into
central NM and portions of southwest NM this morning. Afternoon
convection will once again favor the central mountain chain at first
before shifting over eastern NM later in the evening. The NAM12 shows
sfc based CAPE remaining in the 2000-3000 J/kg range focused over
southeastern NM, however 0-6km bulk shear has come down a bit
relative to recent days. The threat of severe weather will be
focused where the higher CAPE values are as a result with a marginal
risk for severe weather across central and northeastern NM. Higher
Td's across the west won't last long before being scoured out from
southwest flow aloft, allowing for a greater potential for dry-
thunderstorms in the afternoon. Evening convection across the east
will likely push back east canyon winds through ABQ again tonight.

Wednesday-Thursday...The upper low moves squarely over NM Wednesday,
filling a bit to 580dm. More widespread showers and storms will cover
the forecast area as a result, however storm motions will be much
slower; oozing east-to-west north of I-40 and west-to-east south of
I-40. This will increase the potential for locally heavy rainfall and
even localized minor flooding problems in areas that have been rain
soaked in recent days. Daytime highs continue to trend down
Wednesday, now 10-15F below normal area wide. The upper low slowly
exits into the TX/OK Panhandle region Thursday with warmer
temperatures and drier weather across the west. Cooler and wetter
weather lingers over the northern mountains and northeastern plains,
including Clayton to Raton.

Friday-Weekend...A weak ridge slides into the region Friday with
drier and warmer weather on tap. Daytime highs trend above normal
across the east, with near normal highs across the western half of
the state. Roswell will have a shot at seeing the year's first 100F
Saturday, with ABQ potentially seeing the year's first 90F this
weekend.

24/RJH

&&

.FIRE WEATHER...
The risk for critical fire weather conditions remains low through
the next several days. A very slow-moving upper low will keep an
unsettled weather pattern over much of NM through Wed, and across
the north and east on Thurs. The only concern will be a threat for
wet-dry storms along/west of the Continental Divide this afternoon.
Otherwise, RH in central and eastern NM will remain elevated with
excellent overnight recovery.

A warming and drying trend will commence across western NM Thurs,
spreading eastward for Fri and Sat as a low amplitude ridge shifts
across the state. A backdoor cold front will slide southward thru
the eastern plains on Sunday. There is considerable differences on
how strong and the amount of real estate this feature will claim.
Current forecast favors the NBM solution until a clearer signal is
identified. Regardless; cooler temps, higher RH and increased PoPs
will be favored in the wake of this front early next week, mainly
along and east of the central mountains. DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

54
Hazardous weather outlook, Jun 4, 2:21 AM MST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
321 AM MDT Tue Jun 4 2019

NMZ501>540-051100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
321 AM MDT Tue Jun 4 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening over southeastern New Mexico where large hail, damaging
winds, frequent lightning, and potentially a tornado are possible.
There is also a marginal risk of severe thunderstorms this afternoon
over southwest, central, and northeastern New Mexico where frequent
lightning, large hail, and damaging winds are possible. The focus
for thunderstorms will shift focus from central New Mexico in the
afternoon to eastern New Mexico in the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The upper low responsible for Tuesday's severe weather will slowly
shift over New Mexico Wednesday. This will produce more widespread
showers and thunderstorms. Storm motions will be rather slow
increasing the likelihood for locally heavy rainfall and flooding.

A more typical hot June weather pattern is in store for the state
Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today for eastern and central New
Mexico due to severe weather. To report severe weather you can reach
the National Weather Service at 1-888-386-7637 or by posting to
Twitter with #nmwx or visiting the Albuquerque Facebook page.

24

In the hours before

Local storm report, Jun 4, 7:15 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
815 AM MDT TUE JUN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             PICACHO                 33.35N 105.14W
06/01/2019  E1.00 INCH       LINCOLN            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902296

DAK
Local storm report, Jun 4, 7:20 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
820 AM MDT TUE JUN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             PICACHO                 33.35N 105.14W
06/03/2019  E1.25 INCH       LINCOLN            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902297

DAK
Special weather statement, Jun 4, 11:08 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1208 PM MDT Tue Jun 4 2019

NMZ506-507-041900-
West Central Mountains-West Central Highlands-
1208 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA COUNTY UNTIL
100 PM MDT...

At 1207 PM MDT, Doppler radar was tracking a strong thunderstorm over
McCartys, or 10 miles southeast of Grants, moving northeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cubero, McCartys, Skyline-Ganipa, San Fidel, San Mateo, Acomita,
North Acomita Village, Acomita Lake, Seboyeta and Encinal.

This includes Interstate 40 between Mile Markers 88 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3497 10763 3507 10781 3536 10764 3521 10737
TIME...MOT...LOC 1807Z 214DEG 17KT 3509 10767

54
Special weather statement, Jun 4, 11:23 AM MST, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1223 PM MDT Tue Jun 4 2019

NMZ507-508-041900-
Southwest Mountains-West Central Highlands-
1223 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL
100 PM MDT...

At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of National Radio Astronomy Observatory, or 21 miles
northeast of Datil, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alamo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3446 10755 3447 10753 3450 10753 3451 10752
      3453 10753 3457 10752 3458 10749 3461 10747
      3452 10720 3417 10743 3424 10763
TIME...MOT...LOC 1822Z 202DEG 18KT 3428 10750

54

The radar

The Holloman AFB radar (KHDX), 59 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Lincoln

When
June 4, 11:30 AM MST to 11:35 AM MST
Where
Lincoln County, 4.97 mi SSW of Nogal
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.490, -105.730

Nickel size hail reported near Bonito Lake.

Hail, Lincoln

When
June 4, 11:35 AM MST to 11:39 AM MST
Where
Lincoln County, 4.97 mi SSE of Nogal
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
33.490, -105.690

Quarter size hail was reported northeast of Bonito Lake.

Hail, Chaves

When
June 4, 1:25 PM MST to 1:29 PM MST
Where
Chaves County, 4.64 mi E of Elk
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
32.940, -105.250

Hail up to the size of ping pong balls fell near Elk.

Hail, Chaves

When
June 4, 1:30 PM MST to 1:42 PM MST
Where
Chaves County, 5.53 mi N of Dunken
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
32.890, -105.200

Hail up to the size of half dollars covered U.S. 82.

Hail, Chaves

When
June 4, 1:50 PM MST to 1:54 PM MST
Where
Chaves County, 6.71 mi NE of Dunken
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
32.880, -105.120

Hail up to the size of ping pong balls fell several miles northeast of Dunken.

Hail, Chaves

When
June 4, 1:55 PM MST to 2:00 PM MST
Where
Chaves County, 5.53 mi N of Dunken
Measured
2 in hail
Reported by
NWS Employee
Coordinates
32.890, -105.200

Hail up to two inches in diameter fell a few miles north of Dunken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817738, 817739, 817740, 817741, 817742, 817743.